Article: article from journal or magazin.
Cyclosporine induces high bone turnover and may contribute to bone loss after heart transplantation
European Journal of Clinical Investigation
Journal Article --- Old month value: Jul
Cardiac transplantation has become a successful therapy for end-stage heart disease. However, increased bone loss has been observed in heart transplant recipients, sometimes being responsible for osteoporotic fractures. Glucocorticoids cause dose-related bone loss, particularly in the first 6-12 months of use, but cyclosporine might play a role as well. The evolution of bone mineral density (BMD) and biochemical parameters was prospectively assessed in 24 patients (mean age 52 years) from cardiac transplantation. All patients received cyclosporin A (CsA) and prednisone, the latter at decreasing dosage. The mean current daily dose of CsA was 321 mg and serum levels of CsA were constant. All patients received calcium (500 mg day-1) and vitamin D (1000 U day-1) for prevention of bone loss. BMD (gcm-2) was measured in 17 patients at the lumbar spine, femoral neck and total hip with dual energy X-ray absorptiometry every 6 months. Spinal BMD as well as neck and total hip BMD decreased at 6 and 12 months after transplantation, being statistically significant at the three sites: -5.6 and -3.4% for the lumbar spine, -9.3 and -8.5% for the femoral neck, -4.8% and -6.0% for the total hip respectively. Parathyroid hormone (PTH) and osteocalcin (BGP) increased by 90% and 800% respectively between pretransplantation values and 18 months after transplantation. BGP levels measured every 2 months from transplantation increased continuously from 8.7 micrograms L-1 (mean +/- SEM) before transplantation to 31.3 +/- 10.1 (P < 0.05) at 4 months, to 59.1 +/- 8.8 (P < 0.01) at 6 months and to 72.2 +/- 9.9 (P < 0.01) at 18 months (Kruskal-Wallis analysis: P < 0.0001). PTH showed a biphasic pattern with an initial decrease from 39.3 +/- 4.1 ng L-1 at baseline to 22.0 +/- 2.8 ng L-1 at 2 months, but increasing thereafter to 45.9 +/- 5.7 at 6 months and 74.2 +/- 8.9 at 18 months (Kruskal-Wallis analysis: P < 0.001). These variations represent a glucocorticoid-induced osteoporosis. In summary, cardiac transplant patients lose bone immediately after transplantation at the spine and the hip. Later on, the loss in BMD discontinues at all sites of the skeleton, but predominantly at the spine, and a few patients still lose bone at the hip. This is probably a result of the high bone turnover either due to secondary hyperparathyroidism or induced by cyclosporin A.
Adult Bone Density Bone Remodeling/*drug effects Cyclosporine/*adverse effects Female Heart Transplantation/*adverse effects/physiology Humans Hyperparathyroidism, Secondary/complications Male Middle Aged Osteocalcin/blood Osteoporosis/*etiology Parathyroid Hormone/blood Time Factors
Web of science
Last modification date